Can exercise stall the muscle wasting effects of steroid therapy?
According to “Betty,” posting last year on an Internet bulletin board for people with sarcoidosis, it felt like “lightning had hit my whole body.” Betty had been on her third cycle of prednisone (6 mg/day) for her condition and suspected that her severe weakness might be a result of taking this steroid.
“Elyn” wrote on an aneurysm support group Website that after a neurologist had prescribed high doses of dexamethasone to reduce brain swelling, she spent four months in bed, and six months away from work, during which she could barely raise her hand.
Steroids reduce pain and inflammation, making lives livable again, but staying on them too long can carry grave physical costs–significant bone loss, seen in up to half of all patients receiving long-term steroid therapy, depression, cataracts, cardiovascular and renal damage and deleterious effects on the immune system are only a few. Weakness of the proximal limbs and diaphragm—termed steroid-induced myopathy—can also be added to that list.
Defining Steroid Myopathy
Steroid-induced myopathy can be an elusive foe. No definitive test or study exists, EMG is often normal, muscle biopsies are nonspecific. Because of this, diagnosis of the condition is often one of exclusion.
Steroid-induced myopathy, which appears to result from the potentially catabolic effect that steroids have on muscle protein, is more commonly seen with “fluorinated” steroids—dexamethasone or triamcinolone—than nonfluorinated ones, such as prednisone or hydrocortisone. Weakness usually begins in the hip and proximal lower limb muscles, then moves to the proximal upper limb muscles and in severe cases the distal limb muscles.1 For reasons that are currently unclear, women are twice as likely as men to develop muscle weakness after a given dose of steroid.2
Researchers at Memorial Sloan-Kettering Cancer Center in New York found detectable proximal muscle weakness in nine out of 15 adult patients receiving adrenocorticosteroids for cancer.3 In six of these patients, weakness was severe enough to affect ADLs.
The study authors determined that weakness was significantly related to the cumulative dose of steroid administered, and that the weakness improved or resolved in the three patients who were removed from steroid therapy. “Clinical recognition is important, since steroid myopathy can lead to increased morbidity and may be reversible with reduction or discontinuation of steroids,” they found.
In 1985, researchers found hip flexor weakness (compared to age- and sex-matched controls) in 64 percent of patients taking 40 mg of prednisone or more per day for asthma relief.4 Only one patient taking less than 30 mg/day of prednisone was found to have weakness.
Chronic vs. Acute Myopathy
Betty and Elyn represent good examples of the two types of myopathy that can result from elevated levels of steroid administration.
Betty’s case is more consistent with chronic (classical) steroid myopathy, which John Wald, MD, called the most common medication-induced muscle disorder at the annual assembly of the American Academy of Physical Medicine and Rehabilitation in Orlando last year. Dr. Wald reported that up to 60 percent of patients may see its effects, depending upon dose and duration of steroid administration.
Chronic myopathy presents as a slowly progressive, painless weakness, and can include weakness of the diaphragm in addition to the proximal limbs (especially after using inhaled steroids), Dr. Wald said. Onset is often subtle, occurring months to years after initiation of steroid therapy, though it can be seen in less than two weeks.
Elyn, on the other hand, experienced acute myopathy, which occurs after short-term treatment with high doses of steroids, generally greater than 20 mg/day. Some degree of painless proximal weakness, usually symmetrical, develops over days with this form.
Because of its possible effect on the diaphragm, acute steroid myopathy is of particular concern in acute care units and ICUs.
Acute weakness after only five days of methylprednisolone at 60 mg/day has been reported, though incidence is higher with a cumulative dose of greater than 5 grams of hydrocortisone, Dr. Wald said. Nutritional deficiencies, sepsis and underlying neuropathies make a patient more vulnerable.
The Role of Exercise
The only proven way to resolve the symptoms of steroid-induced myopathy is to stop taking them. (Effects usually fade and disappear after treatment is stopped.2) But because this is not always an option, new research is examining ways to manage the condition.
Most of it is focused on exercise. While no special rehabilitation program for steroid-induced myopathy has yet been tested in human beings,5 animal studies show promise. Japanese researchers studying muscle response in rats concluded that even mild aerobic exercise can prevent the onset of steroid myopathy.6 They divided rats into four groups: one received treadmill exercise, one received hydrocortisone therapy alone, one received both exercise and steroid therapy and a fourth was left as control.
After four weeks, areas of type I fibers in the soleus and type IIa fibers in the digitorum longus muscle were found to be significantly larger in the steroid-plus-exercise group than the steroid alone group. Although the proportion of type I fibers in the soleus was significantly lower in the steroid alone rats than in the other three groups, there was little difference in fiber type distribution between the steroid-plus-exercise group and the control.
Initial research findings also bode well for the benefits of resistance exercise. For one, resistance exercise carries bone-building properties that can inhibit bone loss, which often correlates with steroid myopathy.2
And a study out of the University of Florida’s College of Health and Human Performance found that heart transplant recipients responded favorably to resistance exercise as part of a strategy to prevent steroid-induced myopathy.7
Fourteen male heart transplant recipients were split into a control group and one that trained with lumbar extension and variable resistance Nautilus exercises one to two days per week. Six months of such training restored fat-free mass to pre-transplant levels and higher in the exercise group, while the control group showed a progressive decline in fat-free mass during the same period.
While both groups showed increased strength in knee extensions, chest presses and lumbar extensor strength after recovery, improvements in the exercise group were four to six times greater.
“Resistance exercise, as part of a strategy to prevent steroid-induced myopathy, appears to be safe and should be initiated early after heart transplant,” the authors found. “Six months of specific exercise training restores fat-free mass to levels greater than before transplantation, and dramatically increases skeletal muscle strength.”
Finally, another trial at the University of Florida examined steroid-induced myopathy of the diaphragm. When arms and legs get weak, quality of life is diminished; when breathing muscles get weak, things get more serious.
The Florida researchers sought to determine whether endurance exercise would antagonize glucocorticoid-induced atrophy of the diaphragm of experimental rats. They found that it did not. “Ninety minutes daily of endurance exercise did not antagonize prednisolone-induced myopathy in either the diaphragm or the plantaris,” they found.8
- Braddom, R.L. (2000). Physical medicine & rehabilitation. Philadelphia: W.B. Saunders.
- Lim, S., et al. (2001). Corticosteroid induced myopathy. Accessed via the World Wide Web, www.emedicine.com/pmr/topic35.htm
- Batchelor, T., et al. (1997). Steroid myopathy in cancer patients. Neurology, 48(5), 1234-1238.
- Bowyer, S., et al. (1985). Steroid myopathy: Incidence and detection in a population with asthma. Journal of Allergy and Clinical Immunology, 76(2, part 1), 234-242.
- Bielefeld, P. (1996). Present status of cortisone myopathy. La Revue de Medecine Interne, 17(3), 255-261.
- Nakago, K., et al. (1999). Influence of exercise on muscle fibers in rats with steroid myopathy. Acta Medica Okayama, 53(6), 265-270.
- Braith, R.W., et al. (1998). Resistance exercise prevents glucocorticoid-induced myopathy in heart transplant recipients. Medicine and Science in Sports and Exercise, 30(4), 483-489.
- Lieu, F.K., et al. (1993). Exercise and glucocorticoid-induced diaphragmatic myopathy. Journal of Applied Physiology, 75(2), 763-771.